Alert archive / Washington / River Flood Warnings in 2022
River Flood Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this river flood warning at Jun 9, 2022, 12:09 PM PDT for Chelan County, Washington. It took effect at Jun 10, 2022, 12:29 AM PDT. It was in force for 30 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2022, 12:09 PM PDT (19:09 UTC)
- In effect from
- Jun 10, 2022, 12:29 AM PDT
- Expired
- Jun 11, 2022, 6:33 AM PDT
- In force
- 30 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chelan County, WA
The radar
The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stehekin River at Stehekin (STHW1).
- Action stage
- 19.5 ft
- Minor stage
- 20.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
638
WGUS46 KOTX 091909
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Spokane WA
1209 PM PDT Thu Jun 9 2022
...The National Weather Service in Spokane WA has issued a Flood
Warning for the following rivers in Washington...
Stehekin River at Stehekin affecting Chelan County.
.An atmospheric river will continue through the weekend to bring
periods of moderate rainfall to the Cascades. In addition, rivers
fed by melting snow, in the Cascades, will be running high this week.
For the Stehekin River...including Stehekin...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 1015 PM PDT.
&&
WAC007-100515-
/O.NEW.KOTX.FL.W.0003.220610T0729Z-220613T1642Z/
/STHW1.1.RS.220610T0729Z.220611T1200Z.220613T0441Z.NO/
1209 PM PDT Thu Jun 9 2022
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO LATE MONDAY
MORNING...
...REPLACES RIVER FLOOD WATCH...
* WHAT...Minor flooding is forecast.
* WHERE...Stehekin River at Stehekin.
* WHEN...From late tonight to late Monday morning.
* IMPACTS...At 24.0 feet, The river may be out of its banks in spots
on parts of Stehekin Valley Road and Company Creek Road,
especially from Harlequin Bridge to about seven miles upstream.
* ADDITIONAL DETAILS...
- At 11:30 AM PDT Thursday the stage was 22.3 feet.
- Forecast...The river is expected to rise above flood stage
just after midnight tonight to a crest of 25.9 feet early
Saturday morning. It will then fall below flood stage late
Sunday evening.
- Flood stage is 24.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
4848 12103
$$
JS4 follow-up statements
026
WGUS86 KOTX 100513
FLSOTX
Flood Statement
National Weather Service Spokane WA
1013 PM PDT Thu Jun 9 2022
...The Flood Warning continues for the following rivers in
Washington...
Stehekin River at Stehekin affecting Chelan County.
.An atmospheric river will bring periods of moderate rainfall to the
Cascades through Friday. In addition, rivers fed by melting snow, in
the Cascades, will be running high into next week.
For the Stehekin River...including Stehekin...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by Friday afternoon at 1200 PM PDT.
&&
WAC007-101900-
/O.CON.KOTX.FL.W.0003.220610T0729Z-220613T1642Z/
/STHW1.1.RS.220610T0729Z.220611T1200Z.220613T0441Z.NO/
1013 PM PDT Thu Jun 9 2022
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE MONDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Stehekin River at Stehekin.
* WHEN...Until late Monday morning.
* IMPACTS...At 24.0 feet, The river may be out of its banks in spots
on parts of Stehekin Valley Road and Company Creek Road,
especially from Harlequin Bridge to about seven miles upstream.
* ADDITIONAL DETAILS...
- At 9:30 PM PDT Thursday the stage was 22.8 feet.
- Forecast...The river is expected to rise above flood stage
Friday morning and crest at 25.5 feet late Friday. It will
then fall below minor flood stage late Saturday night.
- Flood stage is 24.0 feet.
- Flood History...This crest compares to a previous crest of
25.9 feet on 05/30/1986.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
4848 12103
$$
LN281
WGUS86 KOTX 101813
FLSOTX
Flood Statement
National Weather Service Spokane WA
1113 AM PDT Fri Jun 10 2022
...The Flood Warning continues for the following rivers in
Washington...
Stehekin River at Stehekin affecting Chelan County.
For the Stehekin River...including Stehekin...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 1115 PM PDT.
&&
WAC007-110615-
/O.EXT.KOTX.FL.W.0003.000000T0000Z-220612T0228Z/
/STHW1.1.RS.220610T0907Z.220610T1230Z.220611T1428Z.NO/
1113 AM PDT Fri Jun 10 2022
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Stehekin River at Stehekin.
* WHEN...Until tomorrow evening.
* IMPACTS...At 24.0 feet, The river may be out of its banks in spots
on parts of Stehekin Valley Road and Company Creek Road,
especially from Harlequin Bridge to about seven miles upstream.
* ADDITIONAL DETAILS...
- At 10:30 AM PDT Friday the stage was 24.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:30 AM PDT Friday was 24.4 feet.
- Forecast...The river will rise to 24.1 feet late tonight. It
will then fall below flood stage late this morning to 20.9
feet and begin rising again late Wednesday evening. It will
then rise again but remain below flood stage.
- Flood stage is 24.0 feet.
- Flood History...This crest compares to a previous crest of
24.1 feet on 05/23/2001.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
4848 12103
$$
JS324
WGUS86 KOTX 110558
FLSOTX
Flood Statement
National Weather Service Spokane WA
1058 PM PDT Fri Jun 10 2022
...The Flood Warning continues for the following rivers in
Washington...
Stehekin River at Stehekin affecting Chelan County.
For the Stehekin River...including Stehekin...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued Saturday morning at 1100 AM PDT.
&&
WAC007-111800-
/O.EXT.KOTX.FL.W.0003.000000T0000Z-220612T0118Z/
/STHW1.1.RS.220610T0907Z.220610T1230Z.220611T1318Z.NO/
1058 PM PDT Fri Jun 10 2022
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Stehekin River at Stehekin.
* WHEN...Until tomorrow evening.
* IMPACTS...At 24.0 feet, The river may be out of its banks in spots
on parts of Stehekin Valley Road and Company Creek Road,
especially from Harlequin Bridge to about seven miles upstream.
* ADDITIONAL DETAILS...
- At 10:30 PM PDT Friday the stage was 23.8 feet.
- Forecast...The river is expected to fluctuate tonight,
remaining near flood stage. It should fall below flood stage
tomorrow morning.
- Flood stage is 24.0 feet.
- Flood History...This crest compares to a previous crest of
24.1 feet on 05/23/2001.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
4848 12103
$$
CMS446
WGUS86 KOTX 111333
FLSOTX
Flood Statement
National Weather Service Spokane WA
633 AM PDT Sat Jun 11 2022
...The Flood Warning is cancelled for the following rivers in
Washington...
Stehekin River at Stehekin affecting Chelan County.
WAC007-111445-
/O.CAN.KOTX.FL.W.0003.000000T0000Z-220611T1333Z/
/STHW1.1.RS.220610T0907Z.220610T1230Z.000000T0000Z.NO/
633 AM PDT Sat Jun 11 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Stehekin River at Stehekin.
* ADDITIONAL DETAILS...
- At 5:30 AM PDT Saturday the stage was 23.6 feet.
- Forecast...The river is expected to fall to 22.9 feet by
Sunday afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101
4848 12103
$$
CMSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Jun 9, 10:46 AM PDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 9, 10:46 AM PDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1046 AM PDT Thu Jun 9 2022 .SYNOPSIS... Rain will develop over western Washington this morning and spread east of the Cascades this afternoon and evening. Periods of rain will continue Friday and through the weekend with the most significant precipitation over the mountainous terrain of north Idaho. Monday also has the potential to be quite wet. Drier weather should finally arrive Tuesday and Wednesday. && .DISCUSSION... ...UNUSUALLY WET WEATHER TODAY THROUGH MONDAY... Today and Tonight: Our next multi-day period of wet weather will begin today and persist into Monday. Rain will spread into the Cascades this morning and become heavy along the Cascade Crest this afternoon and evening. Precipitation guidance from the Weather Prediction Center has trended wetter for the Cascades with 1.5 inches and 3 inches of rain along the Cascade Crest by Friday morning. The combination of the spring melt and runoff from the rain event over the next 24 hours will likely push the Stehekin River above Flood Stage by this weekend. Other rivers fed by runoff from the Crest will experience rises this weekend. The Entiat is expected to go above Action Stage while the Wenatchee and Methow Rivers will continue to flow swiftly. Precipitation today and tonight will be delivered to our region by an atmospheric river. This phenomenon is common in the fall and winter, but quite unusual in June. An abnormally strong Polar Jet with a core of wind speeds between 100-130kts will be directed over the Washington Cascades today and tonight. With origins from the subtropics, our plume of moisture will feature precipitable water values of 1 to 1.25 inches (200 percent of normal). The combination of strong southwesterly flow and deep moisture will drench the Cascades and likely deliver a quarter to half inch of rain to mountainous portions of northeast Washington and far north Idaho. Friday and Saturday: Moisture will continue to be pumped into Oregon, Idaho, and Washington Friday and Saturday. Precipitable water values will remain high Fri and Fri night (1 to 1.25 inches). Fortunately for the Washington Cascades, the atmospheric river will sink southward into Oregon. Rain amounts for Friday into Friday night should be less than an inch for the Cascade Crest. However, Friday into Saturday will be quite wet for the Idaho Panhandle as the rich plume of moisture is lifted over the mountainous terrain. Ensemble based guidance suggests that the high terrain of Shoshone county will have a 50 to 60 percent chance of an inch of rain between Friday morning and Sunday morning. Valley locations will have a high chance of a half inch during that same time frame. The environment the next several days is different than the environment we had last weekend. The instability profile and winds aloft are much different. The flash flooding events of June 3 and 5 featured weaker flow aloft and deep instability resulting in slow moving thunderstorms. The environment the next few days will not have much surface based CAPE and winds aloft will be pretty strong. Much of the precipitation will be forced orographically. Rain rates in the mountains may be high at times, but not as intense as what we saw with thunderstorms last weekend. We will be keeping an eye on Saturday's instability since there should be breaks in the clouds to aid in low level destabilization. But at this time, model soundings do not look impressive with lackluster mid-level lapse rates suggesting weak updrafts. /GKoch Sunday through Monday: This period exhibits a considerable amount of model variability and notable run-to-run inconsistency. The 00z ECMWF would suggest a rather wet period in store for much of the CWA, as a potent shortwave trough off the Pacific Northwest coast acquires a negative tilt as it approaches the Inland Northwest Sunday evening. The 00z GFS is considerably faster, with development of a closed low entering southern Canada by 12z Monday and most precipitation directed south and east of the area. The 00z CMC is in between the faster GFS and slower ECMWF solutions. The character of each of the model ensemble suites would suggest that the ECMWF deterministic solution is on the slow/wet side, whereas the GFS is on the fast/dry side. Considering typical model biases (GFS often too progressive; ECMWF often too sluggish with deep troughs), think a consensus/ensemble-based approach is best for this period. However, think the NBM guidance is too dry, as it often computes PoPs that are much too low in these wet patterns. The deterministic CMC (a roughly middle-of-the-road solution) is also much lower with QPF than the ensemble mean for our region. With all of this in mind, increased PoPs for the CWA for the Sunday through Monday period by a general broad brush of ten percent or so (which may yet be conservative). Noteworthy here is that the trajectory of this system from a more southerly/southwesterly direction would favor less of a rain shadow east of the Cascades than the predecessor events; thus, PoPs are mentionable for the lower Columbia Basin for this period. The strength of this system, particularly as it comes on the heels of a wet period late this week into Saturday, makes me a little concerned about heavy-rain potential. Consider the following: By late-day Monday, the deterministic ECMWF has almost two inches of precipitation accumulated at KGEG (i.e., Thursday through Monday). Though this is almost twice the EC ensemble mean, the large spread above the ensemble mean indicates the potential for heavy rainfall. This would be particularly problematic in the higher terrain, for obvious reasons. It is worth keeping a close eye on this period, as pattern recognition suggests potential for some localized flooding. Such potential would be exacerbated by any embedded convection that can develop, though model soundings so far exhibit very little instability. Monday has the potential to be rather cool as the trough swings through the region. Highs may be mostly in the 60s in the lower elevations, with 40s and 50s in the higher terrain. Monday night through Thursday: Deterministic and ensemble solutions are not in good agreement for this period, with considerable timing differences noted among the various models. There should be a period of shortwave ridging in the Tuesday-Wednesday time period, though there is at least a subset of solutions that depict at least higher- terrain shower activity on one or both days. By Thursday, a deep trough should pivot toward the West Coast, but there is large variability in its speed/depth. This would hint at increasing chances of precipitation late in the week, but given the large uncertainty by this point, near-climatological PoPs seem warranted for Thursday. The overall pattern evolution would favor warming temperatures from the anomalously cool conditions expected on Monday, but most of the extended period should remain below average. /CMS && .AVIATION... 18Z TAFS: Showers are moving across eastern Washington this morning and will continue through the afternoon. Ceilings will begin to lower this afternoon although remaining VFR through the evening. Heavier precipitation will move through tonight with ceilings lowering below 3000 ft for GEG-SFF-COE after 12z. && .PRELIMINARY POINT TEMPS/POPS... Spokane 73 57 70 57 71 50 / 20 90 50 60 60 30 Coeur d'Alene 73 57 67 57 69 52 / 20 90 70 70 80 50 Pullman 75 58 68 58 69 51 / 10 50 70 60 70 50 Lewiston 83 65 76 63 77 58 / 10 30 60 60 80 50 Colville 74 53 74 54 73 49 / 50 90 30 60 60 30 Sandpoint 72 55 66 56 66 51 / 30 90 60 70 80 50 Kellogg 72 57 64 58 64 52 / 10 70 80 70 80 50 Moses Lake 78 58 77 57 78 50 / 30 50 30 40 30 10 Wenatchee 72 58 75 58 74 52 / 50 70 30 60 40 10 Omak 73 54 76 55 77 50 / 60 60 20 50 30 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jun 9, 8:10 AM PDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 810 AM PDT Thu Jun 9 2022 IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-101515- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- Okanogan Valley-Waterville Plateau-Central Chelan County- Western Chelan County-Western Okanogan County- 810 AM PDT Thu Jun 9 2022 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY No hazardous weather is expected at this time. Please refer to our Graphical Hazardous Weather Outlook at https://weather.gov/erh/ghwo?wfo=otx for the latest information on potential weather hazards in the region.
Nearby
River Flood Warnings in Washington, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.